Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 87, NWS Morristown, TN

June 26, 2001Greene County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 26, 2001, 12:42 PM EDT for Greene County, Tennessee. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 2001, 12:42 PM EDT (16:42 UTC)
Expired
Jun 26, 2001, 1:30 PM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Greene County, TN

The radar

The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 12:45 PM EDTThunderstorm WindCaney Branch, TNTrees down on Poplar Springs Road.
Jun 26, 1:00 PM EDTHail 1Mohawk, TN
Jun 26, 1:05 PM EDTThunderstorm WindMohawk, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.7 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 261642
SVRMRX
TNC059-261730-
/NEW.KMRX.SV.W.0167.261642-261730/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1242 PM EDT TUE JUN 26 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN EAST TENNESSEE

* UNTIL 130 PM EDT

* AT 1242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF CEDAR CREEK...OR 7 MILES
  SOUTHWEST OF GREENEVILLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHEAST OF MOSHEIM AROUND 1250 PM EDT
  GREENEVILLE AROUND 100 PM EDT
  TUSCULUM AROUND 110 PM EDT
  CHUCKY AROUND 120 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF
  GOLFBALLS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

$$

LAT...LON 3609 8307 3596 8291 3619 8265 3641 8270

RBP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 10:29 AM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 26, 10:29 AM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1029 AM EDT TUE JUN 26 2001

WILL UPDATE TO TAKE OUT MORNING FOG...NO OTHER CHANGES PLANNED.
SATELLITE SHOWING COLD CORE UPPER LOW SPINNING OVER TN/KY BORDER
WHICH IS PRETTY WELL TIMED BY 06Z MESOETA.  UPPER LOW PROGGED TO
CONTINUE MOVING WEST.  SOME THUNDERSTORMS ALREADY FIRING IN NC...WITH
A FEW SHOWERS EXTENDING INTO OUR MOUNTAINS AND NORTHEAST ZONES.
EXPECT SIMILAR SCATTERED COVERAGE AS YESTERDAY...WILL KEEP 50 POPS IN
THE MOUNTAINS AND 40 POPS FOR THE VALLEY AND PLATEAU.  BUT...WE HAVE
MORE CLOUDS THAT YESTERDAY WHICH SHOULD HOLD DOWN TEMPERATURES A BIT
AND KEEP CONVECTION FROM GETTING OUT OF HAND.  STILL EXPECT ISOLATED
STRONG TO SEVERE PULSE STORMS THIS AFTERNOON AND EARLY EVENING WITH
DECENT INSTABILITY AND VORTICITY MAXES PROVIDING LIFT...BUT PROBABLY
LESS THAN YESTERDAY.  TEMPERATURES LOOK ON TRACK.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

GH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 12:16 PM EDTSevere Thunderstorm WarningMRXCocke29 min
Jun 26, 1:01 PM EDTSevere Thunderstorm WarningMRXHawkins44 min
Jun 26, 4:28 PM EDTSevere Thunderstorm WarningMRXHamilton47 min
Jun 26, 5:12 PM EDTSevere Thunderstorm WarningMRXHamilton33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.